Review of Economic Design

, Volume 11, Issue 3, pp 225–251 | Cite as

On the existence of consistent rules to adjudicate conflicting claims: a constructive geometric approach

Original Paper

Abstract

For the problem of adjudicating conflicting claims, a rule is consistent if the choice it makes for each problem is always in agreement with the choice it makes for each “reduced problem” obtained by imagining that some claimants leave with their awards and reassessing the situation from the viewpoint of the remaining claimants. We develop a general technique to determine whether a given two-claimant rule admits a consistent extension to general populations, and to identify this extension if it exists. We apply the technique to a succession of examples.

Keywords

Claims problems Consistent extensions Proportional rule Constrained equal awards rule Constrained equal losses rule 

JEL Classification

C79 D63 D74 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Aumann R, Maschler M (1985) Game theoretic analysis of a bankruptcy problem from the Talmud. J Econ Theory 36:195–213CrossRefGoogle Scholar
  2. Balinski M, Young P (1982) Fair representation. Yale University Press, New HavenGoogle Scholar
  3. Chambers C, Thomson W (2002) Group order preservation and the proportional rule for bankruptcy problems. Math Soc Sci 44:235–252CrossRefGoogle Scholar
  4. Chun Y (1999) Equivalence of axioms for bankruptcy problems. Int J Game Theory 28:511–520CrossRefGoogle Scholar
  5. Dagan N (1996) New characterizations of old bankruptcy rules. Soc Choice Welf 13:51–59CrossRefGoogle Scholar
  6. Dagan N, Volij O (1997) Bilateral comparisons and consistent fair division rules in the context of bankruptcy problems. Int J Game Theory 26:11–25CrossRefGoogle Scholar
  7. Davis M, Maschler M (1965) The kernel of a cooperative game. Nav Res Logist Q 12:223–259CrossRefGoogle Scholar
  8. Dominguez D, Thomson W (2006) A new solution to the problem of adjudicating conflicting claims. Econ Theory 28:283–307CrossRefGoogle Scholar
  9. Hokari T, Thomson W (2000) On properties of division rules lifted by bilateral consistency, mimeoGoogle Scholar
  10. Hokari T, Thomson W (2003) Bankruptcy problems and weighted Talmud rules. Econ Theory 21:241–261CrossRefGoogle Scholar
  11. Kaminski M (2000) Hydraulic rationing. Math Soc Sci 40:131–155CrossRefGoogle Scholar
  12. Kaminski M (2006) Parametric rationing methods. Games Econ Behav 54:115–133CrossRefGoogle Scholar
  13. Lensberg T (1988) Stability and the Nash solution. J Econ Theory 45:330–341CrossRefGoogle Scholar
  14. Maschler M, Owen G (1989) The consistent Shapley value for hyperplane games. Int J Game Theory 18:389–407CrossRefGoogle Scholar
  15. Moulin H (2000) Priority rules and other asymmetric rationing methods. Econometrica 68:643–684CrossRefGoogle Scholar
  16. O’Neill B (1982) A problem of rights arbitration from the Talmud. Math Soc Sci 2:345–371CrossRefGoogle Scholar
  17. Peleg B (1985) An axiomatization of the core of cooperative games without side-payments. J Math Econ 14:203–214CrossRefGoogle Scholar
  18. Sasaki H, Toda M (1992) Consistency and characterization of the core of two-sided matching problems. J Econ Theory 56:218–227CrossRefGoogle Scholar
  19. Schummer J, Thomson W (1997) Two derivations of the uniform rule. Econ Lett 55:333–337CrossRefGoogle Scholar
  20. Tadenuma K, Thomson W (1991) No-envy and consistency in economies with indivisible goods. Econometrica 59:1755–1767CrossRefGoogle Scholar
  21. Thomson W (1988) A study of choice correspondences in economies with a variable number of agents. J Econ Theory 46:247–259CrossRefGoogle Scholar
  22. Thomson W (1994) Consistent extensions. Math Soc Sci 28:35–49CrossRefGoogle Scholar
  23. Thomson W (2001) A characterization of a family of rules for the resolution of conflicting claims, mimeo, revised 2006Google Scholar
  24. Thomson W (2002) Two families of rules for the adjudication of conflicting claims, mimeoGoogle Scholar
  25. Thomson W (2003) Axiomatic and strategic analysis of bankruptcy and taxation problems: a survey. Math Soc Sci 45:249–297CrossRefGoogle Scholar
  26. Thomson W (2006) Consistent allocation rules, mimeoGoogle Scholar
  27. Thomson W (2007) The claims-truncated proportional rule has no consistent extension: a geometric proof. Econ Lett (forthcoming)Google Scholar
  28. Thomson W, Lensberg T (1989) The axiomatic theory of bargaining with a variable number of agents. Cambridge University Press, CambridgeGoogle Scholar
  29. Thomson W, Myerson RB (1980) Monotonicity and independence axioms. Int J Game Theory 9:37–49CrossRefGoogle Scholar
  30. Thomson W, Yeh C-H (2001) Minimal rights, maximal claims, duality and convexity for division rules, mimeo, revised 2003Google Scholar
  31. Young P (1987) On dividing an amount according to individual claims or liabilities. Math Oper Res 12: 398–414CrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2007

Authors and Affiliations

  1. 1.Department of Economics, Harkness HallUniversity of RochesterRochesterUSA

Personalised recommendations